Alert archive / Kansas / Tornado Warnings in 2003
Tornado Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 4, 2003, 12:35 PM CDT for Sheridan County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2003, 12:35 PM CDT (17:35 UTC)
- Expired
- Jun 4, 2003, 1:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
839 WFUS53 KGLD 041735 TORGLD KSC179-041815- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1234 PM CDT WED JUN 4 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... SHERIDAN COUNTY IN NORTHWEST KANSAS * UNTIL 115 PM CDT * AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A DEVELOPING TORNADO 3 MILES SOUTH OF TASCO...OR ABOUT 8 MILES SOUTHEAST OF HOXIE...MOVING SOUTHWEST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER NOW PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3933 10016 3942 10036 3913 10063 3913 10030 BULLER $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 4, 10:41 AM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 4, 10:41 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 941 AM MDT WED JUN 4 2003 WILL BE HAVING TO MAKE CHANGES IN THE FORECAST...MAINLY FOR PRECIPITATION. PRECIPITATION IS EXPANDING ACROSS EASTERN COLORADO AND IS MOVING EAST STEADILY. PRECIPITATION LOOKS TO BE DRIVEN BY GOOD SURFACE MOISTURE CONVERGENCE...700 TO 500 MB SHORTWAVE...AND SPEED DIVERGENCE FROM 250 MB JET. THESE FEATURES STAY IN PLACE OR STEADILY MOVE TOWARD THE EAST. ALSO TO MAKE THINGS MORE INTERESTING A SURFACE BOUNDARY IS DIVIDING THE FORECAST AREA IN A NORTHWEST TO SOUTHEAST HALF. ONE SURFACE LOW IS NEAR GOODLAND WITH ANOTHER OVER SOUTHEAST COLORADO. ONLY MODEL THAT LOOKS TO HAVE A CLUE ON SURFACE PATTERN IS THE RUC. HOWEVER...IT IS NOT CATCHING THE THE SOUTHEAST COLORADO LOW VERY WELL EVEN THOUGH IT KEEPS THE BOUNDARY. THE RUC THEN EXPLODES PRECIPITATION FROM WEST TO EAST ALONG THIS BOUNDARY IN THE AFTERNOON. AS IT LOOKS NOW...THERE WILL BE A CHANCE ACROSS THE ENTIRE FORECAST AREA. HIGHEST CHANCES WILL BE SOUTHWEST AND WEST AND WILL BE LOWEST IN THE NORTHEAST...AND WILL TIER IT THAT WAY. WILL UPDATE WINDS USING THE RUC. TEMPS ARE IN THE MID TO UPPER 50S IN COLORADO AND UPPER 50S TO LOWER 60S OVER THE REST OF THE AREA. WILL PROBABLY LOWER MAXES A LITTLE DUE TO THE CURRENT/EXPECTED CLOUD COVER AND PRECIPITATION. .GLD...NONE. BULLER
Hazardous weather outlook, Jun 4, 12:30 PM CDT, 5 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1130 AM MDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A MOIST AND SOMEWHAT UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE REGION. NUMEROUS SURFACE BOUNDARIES ARE ALSO DRAPED ACROSS THE AREA. A COUPLE OF UPPER LEVEL STORM SYSTEMS AND MODERATELY STRONG JET STREAM WINDS WILL INTERACT WITH THE AIR MASS AND BOUNDARIES TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE ENTIRE AREA. THE AIR MASS IS COLD IN THE MIDDLE LEVELS OF THE ATMOSPHERE...SO HAIL WILL BE THE MAIN THREAT FROM THESE STORMS. IN ADDITION...ANY THUNDERSTORMS DEVELOPING ALONG A BOUNDARY WILL ALSO HAVE THE POTENTIAL TO PRODUCE FUNNEL CLOUDS AND PERHAPS A BRIEF TORNADO. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY NIGHT AS JET STREAM WINDS ALOFT TRANSPORT UPPER LEVEL DISTURBANCES ACROSS THE AREA. AT THIS TIME...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE ENTIRE AREA. BULLER/DLF
In the hours before
Special weather statement, Jun 4, 12:03 PM CDT, 32 minutes before
COZ091-KSZ013-041800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1103 AM MDT WED JUN 4 2003 ...FUNNEL CLOUDS SIGHTED OVER KIT CARSON AND SHERMAN COUNTIES... AT 11 AM MDT TWO FUNNEL CLOUDS WERE SIGHTED OVER SHERMAN COUNTY ABOUT THREE MILES WEST OF GOODLAND. TWO MORE FUNNEL CLOUDS WERE SPOTTED NEAR FLAGLER COLORADO IN KIT CARSON COUNTY. THE CLOUDS DISSIPATED BEFORE REACHING THE GROUND. CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUD FORMATION. STAY TUNED FOR WARNINGS AND STATEMENTS REGARDING THIS SITUATION. MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:16 PM CDT | Tornado Warning | GLD | Sherman | 59 min |
Nearby
Tornado Warnings in Kansas, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.